Hail, Campbell
- When
- July 28, 4:00 PM MST
- Where
- Campbell County, 15.91 mi SW of Savageton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.680, -105.970
A thunderstorm briefly became severe over southwestern Campbell County, producing hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southwestern Campbell County, producing hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 1:33 PM MST, 2 hours 27 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 233 PM MDT Sat Jul 28 2018 .DISCUSSION...(This Evening Through Saturday) Issued at 233 PM MDT Sat Jul 28 2018 Current surface analysis shows nearly stationary frontal boundary in place from southern WY to eastern CO and into the Southern Plains. Upper level analysis shows large trough still covering the central and eastern US, with high pressure over the southwest US. Unsettled northwesterly flow is in place across the Northern Plains. Regional radars showing showers and thunderstorms increasing in coverage across eastern WY and spreading into parts of western SD and western NE this afternoon as atmosphere destabilizes. Temps remain on the cooler side, mostly in the 70s, under variably cloudy skies. The cool and unsettled pattern will continue through the rest of the weekend as trough remains in place. Disturbances in the flow will bring showers and storms at times, especially during the afternoon and evening. A stronger shortwave over southwest Canada now, will move east late this weekend/early next week and help to finally push the trough east of the region, bringing warmer and drier weather. For late this afternoon into the evening, scattered showers and storms will continue to develop and move generally to the southeast across the area. Decent instability, 1000 to 2000 j/kg SBCAPE, along with steep lapse rates and favorable shear, will support supercell and severe storm potential through early this evening. The most favorable areas for severe storms will again be from northeast WY through the Black Hills and southwest SD. Large hail and strong wind gusts will be the main threats. but an isolated tornado cannot be ruled out from southern parts of northeast WY to far southwest SD. Some locally heavy rainfall can also be expected. Activity should gradually weaken later in the evening, but isolated to widely scattered showers should linger overnight into early Sunday, especially from northeast WY to southern SD. The area will see more showers and storms on Sunday as the stronger shortwave to the northwest slides southeast into the Northern Plains. The threat for severe storms should be somewhat less on Sunday with forecast instability more in the 500 to 1500 j/kg range. However, isolated strong to severe storms are still possible from northeast WY to southwest SD in the afternoon/early evening. Highs will mainly be in the 70s with considerable cloud cover at times. A warmer and drier pattern will develop early in the week as a ridge builds northward across the western US behind the trough. Temperatures will be back to near average levels Tuesday, with hot conditions possible by the end of the week as the ridge builds east over the plains. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1133 AM MDT Sat Jul 28 2018 MVFR CIGS on the SD plains will gradually lift to VFR this afternoon. Scattered thunderstorms will develop this afternoon/evening, especially from far northeast WY through the Black Hills area into southwest SD, with brief IFR conditions. Some MVFR stratus may develop again late tonight especially on the SD plains. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 551 AM MDT Sat Jul 28 2018 SDZ024>026-028-044-072-WYZ054-056-057-071-291200- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Bennett-Sturgis/Piedmont Foot Hills- Northern Campbell-Western Crook-Wyoming Black Hills- Northeastern Crook- 551 AM MDT Sat Jul 28 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered severe thunderstorms will move across the area today into tonight. The main risks with these storms will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring daily chances for showers and thunderstorms through the weekend. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-031-032-043-046-047-049-073-291200- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Pennington Co Plains-Haakon-Jackson-Mellette-Todd-Tripp- Southern Meade Co Plains- 551 AM MDT Sat Jul 28 2018 /651 AM CDT Sat Jul 28 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will move across the area today. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring daily chances for showers and thunderstorms through the weekend. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-030-041-042-074-WYZ055-058-291200- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Fall River-Oglala Lakota-Hermosa Foot Hills-Southern Campbell- Weston- 551 AM MDT Sat Jul 28 2018 This Hazardous Weather Outlook is for portions of southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Scattered severe thunderstorms will move across the area today. The main concerns with these severe storms will be large hail and damaging winds, while an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday An active weather pattern will bring daily chances for showers and thunderstorms through the weekend. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 314 PM MDT SAT JUL 28 2018 SDZ030-042-074-282145- Custer Co Plains SD-Hermosa Foot Hills SD-Oglala Lakota SD- 314 PM MDT SAT JUL 28 2018 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CUSTER AND NORTHWESTERN OGLALA LAKOTA COUNTIES... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over Fairburn, or 21 miles east of Custer, moving east at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fairburn, Red Shirt and Red Shirt Table Overlook. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM MDT for southwestern South Dakota. LAT...LON 4363 10332 4375 10326 4363 10276 4344 10296 TIME...MOT...LOC 2113Z 286DEG 40KT 4367 10320 JC
Special Weather Statement National Weather Service Rapid City SD 326 PM MDT SAT JUL 28 2018 SDZ012-025-WYZ057-071-282200- Butte SD-Northern Foot Hills SD-Northeastern Crook WY- Wyoming Black Hills WY- 326 PM MDT SAT JUL 28 2018 ...STRONG THUNDERSTORM OVER SOUTHWESTERN BUTTE...NORTHWESTERN LAWRENCE AND EAST CENTRAL CROOK COUNTIES... At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Aladdin, or 13 miles northeast of Sundance, moving east at 30 mph. Nickel size hail will be possible with this storm. Locations impacted include... Beulah and Aladdin. This Includes... Interstate 90 in South Dakota between Mile Markers 1 and 4. Interstate 90 in Wyoming between Mile Markers 203 and 207. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4454 10434 4463 10437 4473 10397 4454 10396 TIME...MOT...LOC 2125Z 265DEG 27KT 4459 10426 JC
Special Weather Statement
National Weather Service Rapid City SD
447 PM MDT SAT JUL 28 2018
WYZ057-071-282300-
Northeastern Crook WY-Wyoming Black Hills WY-
447 PM MDT SAT JUL 28 2018
...STRONG THUNDERSTORM OVER EAST CENTRAL CROOK COUNTY...
At 446 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bear Lodge Campground, or 15 miles north of Sundance, moving east at
30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Aladdin, Bear Lodge Campground and Cook Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4473 10406 4458 10405 4457 10405 4456 10406
4457 10441 4468 10442
TIME...MOT...LOC 2246Z 266DEG 27KT 4462 10431
JCThe Riverton/Lander radar (KRIW), 214 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769488.